Alert archive / Iowa / Flash Flood Warnings in 2013

Flash Flood Warning 1, NWS Des Moines, IA

April 17, 20137 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Apr 17, 2013, 12:17 PM CDT for 7 counties in Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2013, 12:17 PM CDT (17:17 UTC)
Expired
Apr 17, 2013, 6:30 PM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Clarke County, IA, Decatur County, IA, Lucas County, IA, Ringgold County, IA, Union County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 103 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 2:21 PM CDTFLASH FLOOD4 Nw Kellerton, IAWATER OVER COUNTY ROAD P64 AND 210TH STREET NORTH OF HIGHWAY 2.
Apr 17, 6:17 PM CDTHEAVY RAIN 5.5Mount Ayr, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 5.3 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 667 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
423 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
667 m²/s²
0-3 km storm-relative helicity
666 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WGUS53 KDMX 171717
FFWDMX
IAC039-053-117-159-175-181-185-172330-
/O.NEW.KDMX.FF.W.0001.130417T1717Z-130417T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1217 PM CDT WED APR 17 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  EASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
  NORTHERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
  NORTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
  SOUTHEASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA...
  WESTERN LUCAS COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 630 PM CDT

* AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT HEAVY RAINFALL OF THREE OR MORE INCHES HAS FALLEN ACROSS 
PORTIONS OF THE WARNED AREA OVER THE PAST FEW HOURS. REPORTS FROM 
SPOTTERS INDICATE THAT CREEKS AND SMALL STREAMS IN THE 
WARNED AREA ARE RISING. THOSE CREEKS AND SMALL STREAMS ARE EXPECTED 
TO RISE HIGHER...THUS POSING A THREAT TO ROADS AND LOW AREAS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LEON...MOUNT AYR AND OSCEOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.

&&

LAT...LON 4057 9431 4077 9432 4103 9398 4130 9333
      4091 9333 4057 9411

$$

ZOGG
4 follow-up statements
841 
WGUS73 KDMX 171822
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
122 PM CDT WED APR 17 2013

IAC039-053-117-159-175-181-185-172330-
/O.CON.KDMX.FF.W.0001.000000T0000Z-130417T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WARREN IA-UNION IA-RINGGOLD IA-LUCAS IA-CLARKE IA-DECATUR 
122 PM CDT WED APR 17 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN DECATUR...
CLARKE...WESTERN LUCAS...EASTERN RINGGOLD...SOUTHEASTERN UNION...
SOUTHEASTERN WARREN AND NORTHWESTERN WAYNE COUNTIES UNTIL 630 PM
CDT...

AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
LEON...MOUNT AYR AND OSCEOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4057 9431 4077 9432 4103 9398 4130 9333
      4091 9333 4057 9411

$$
323 
WGUS73 KDMX 171924
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
224 PM CDT WED APR 17 2013

IAC039-053-117-159-175-181-185-172330-
/O.CON.KDMX.FF.W.0001.000000T0000Z-130417T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WARREN IA-UNION IA-RINGGOLD IA-LUCAS IA-CLARKE IA-DECATUR 
224 PM CDT WED APR 17 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN DECATUR...
CLARKE...WESTERN LUCAS...EASTERN RINGGOLD...SOUTHEASTERN UNION...
SOUTHEASTERN WARREN AND NORTHWESTERN WAYNE COUNTIES UNTIL 630 PM
CDT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. THREE 
TO FIVE INCHES OF RAINFALL HAS FALLEN IN PARTS OF THE AREA BASED ON 
RADAR ESTIMATES.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
LEON...MOUNT AYR AND OSCEOLA.

THE RINGGOLD COUNTY SHERIFF REPORTED THAT COUNTY ROAD P64 NORTH OF 
HIGHWAY 2...AS WELL AS 210TH STREET...WERE UNDER WATER.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH AREA 
POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS... AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4057 9431 4077 9432 4103 9398 4130 9333
      4091 9333 4057 9411

$$
608 
WGUS73 KDMX 172038
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT WED APR 17 2013

IAC039-053-117-159-175-181-185-172330-
/O.CON.KDMX.FF.W.0001.000000T0000Z-130417T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WARREN IA-UNION IA-RINGGOLD IA-LUCAS IA-CLARKE IA-DECATUR 
338 PM CDT WED APR 17 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN DECATUR...
CLARKE...WESTERN LUCAS...EASTERN RINGGOLD...SOUTHEASTERN UNION...
SOUTHEASTERN WARREN AND NORTHWESTERN WAYNE COUNTIES UNTIL 630 PM
CDT...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
RAINFALL ESTIMATES SHOW THAT 3 TO 5 INCHES OF RAN HAS FALLEN FROM 
EAST CENTRAL RINGGOLD COUNTY...THROUGH NORTHWEST DECATUR 
COUNTY...ACROSS SOUTHEAST CLARKE COUNTY...INTO PARTS OF LUCAS AND 
WARREN COUNTIES.  

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
LEON...MOUNT AYR AND OSCEOLA.

THE RINGGOLD COUNTY SHERIFF REPORTED THAT COUNTY ROAD P64 NORTH OF 
HIGHWAY 2...AS WELL AS 210TH STREET...WERE UNDER WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER TO ONE HALF INCH CAN BE 
EXPECTED THROUGH 6 PM THIS EVENING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4057 9431 4077 9432 4103 9398 4130 9333
      4091 9333 4057 9411

$$
863 
WGUS73 KDMX 172338
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT WED APR 17 2013

IAC039-053-117-159-175-181-185-172352-
/O.EXP.KDMX.FF.W.0001.000000T0000Z-130417T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE IA-WARREN IA-UNION IA-RINGGOLD IA-LUCAS IA-CLARKE IA-DECATUR IA-
638 PM CDT WED APR 17 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CLARKE...WESTERN 
LUCAS...SOUTHEASTERN UNION...SOUTHEASTERN WARREN AND NORTHWESTERN 
WAYNE COUNTIES HAS BEEN ALLOWED TO EXPIRE...

A FLASH FLOOD WARNING HAS BEEN REISSUED FOR RINGGOLD AND DECATUR 
COUNTIES.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.  
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TONIGHT WHICH MAY REQUIRE 
ADDITIONAL HEADLINES TONIGHT.

LAT...LON 4057 9431 4077 9432 4103 9398 4130 9333
      4091 9333 4057 9411

$$

DONAVON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 6:48 AM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Apr 17, 6:48 AM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION.UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
648 AM CDT WED APR 17 2013

.UPDATED 17/12Z AVIATION DISCUSSION

.SHORT TERM.../TODAY/
ISSUED AT 436 AM CDT WED APR 17 2013

THE COMBINATION OF A LOW LEVEL JET INCREASING ACROSS SOUTHERN IOWA
AND STRONG THETA-E ADVECTION PUSHING ACROSS THE STATE HAS CAUSED
SHOWERS AND THUNDERSTORMS TO BLOSSOM OVERNIGHT AND QUICKLY SPREAD
INTO SOUTHERN IOWA.  THESE STORMS WILL PUSH NORTHEAST ACROSS MUCH OF
THE AREA THROUGH THE MORNING.  THE BEST INSTABILITY REMAINS SOUTH OF
IOWA...ACROSS KANSAS AND CENTRAL MO.  THIS WILL WORK ITS WAY INTO
IOWA AS WELL BUT PROBABLY NOT UNTIL LATER MORNING AND AFTERNOON.
UNTIL THEN STORMS SHOULD BEHAVE THEMSELVES...PRODUCING LIGHT TO
MODERATE RAINFALL AND PERHAPS SOME SMALL HAIL.

DURING THE AFTERNOON INTO THE EVENING A BUILDING UPPER RIDGE TO OUR
EAST AND THE WELL ADVERTISED DEEPENING TROUGH OVER THE SOUTHWEST
WILL BRING A DEEP SOUTH TO SOUTHWEST FLOW ACROSS THE STATE AS WELL
AS DEEPER MOISTURE.  AT THE SURFACE AN INVERTED TROUGH WILL SET UP
FROM ROUGHLY LAMONI THROUGH CHARLES CITY.  THERE WILL BE DECENT
SHEAR ALONG THAT SURFACE BOUNDARY THAT WILL SET UP IN THIS AREA SO I
AM EXPECTING STORMS TO SORT OF FOCUS ON THAT BOUNDARY AND WHILE THE
STRONGER STORMS WILL REMAIN SOUTH OF THE STATE...WE CANNOT RULE OUT
SOME STORMS CAPABLE OF LARGE HAIL OR STRONG TO DAMAGING WIND.  NOT
EXPECTING A BIG SEVERE WEATHER DAY HERE AS STORMS WILL REMAIN
ELEVATED BASED ON SOUNDINGS.

HEAVY RAIN IS ALSO A CONCERN.  WE HAVE BEEN GETTING DECENT RAINFALL
OF LATE AND WITH QPF VALUES OF A HALF TO 6 TENTHS OF AN INCH THIS
MORNING AND AT LEAST THAT THIS AFTERNOON WITH MORE HEAVY RAIN
EXPECTED TONIGHT SOME POTENTIAL FOR FLOODING EXISTS.  WE WILL BE
ISSUING A FLASH FLOOD WATCH ACROSS MUCH OF THE SOUTHEAST BEGINNING
AT NOON.  MODERATE TO HEAVY RAIN SHOULD NOT BEGIN BEFORE MID TO LATE
AFTERNOON BUT THIS MORNINGS RAIN WILL SATURATE SOILS AND PRIME
THINGS FOR LATER.

.LONG TERM.../TONIGHT THROUGH TUESDAY/
ISSUED AT 436 AM CDT WED APR 17 2013

VERY COMPLEX FORECAST EARLY IN THIS PERIOD WITH WINTER...HEAVY
RAIN AND SEVERE WEATHER ELEMENTS ALL IN PLAY. HEAVY RAIN AND
SEVERE WEATHER WILL INITIALLY BE THE CONCERN AS CONVECTION
CONTINUES TO DEVELOP ALONG AND AHEAD OF MATURING INVERTED TROUGH
WHICH IS EXPECTED TO REACH SRN IA BY LATE AFTERNOON. INSTABILITY
WILL NOT BE EXTREME WITH MUCAPES TYPICALLY AT OR BELOW 1000
J/KG...LIKELY ELEVATED. ALTHOUGH FAR SE SECTION MAY BRIEFLY GET
INTO THE WARM SECTOR...EXPECT MLCIN TO STAYING TOO HIGH TO GET
ANYTHING SURFACE BASED DUE TO PERSISTENT CLOUDS AND PRECIP. SEVERE
WEATHER POTENTIAL MAY WANE SOMEWHAT DURING THE EVENING AS
EFFECTIVE /1-6KM/ SHEAR DIMINISHES. HOWEVER HEAVY RAIN
THREAT...WHICH WOULD ALREADY BE IN PLACE...MAY INCREASE AS
CONVECTION TRAINS ALONG TROUGH INTO SOUTHEAST IOWA SO FLASH FLOOD
WATCH HAS BEEN ISSUED FOR THESE LOCATIONS. SEE HYDRO SECTION FOR
MORE INFORMATION.

PRECIPITATION MAY BRIEFLY DIMINISH SOMEWHAT INTO THURSDAY AS
SURFACE FEATURES EXIT AND LARGE SCALE FORCING TAKES A TEMPORARY
BREAK. HAVE LEANED TOWARD THE RECENT NAM AND ECMWF SOLUTIONS WHICH
SEEM FAIRLY SIMILAR WHILE THE GFS APPEARS TO BE SOMEWHAT OF A
SLOWER OUTLIER. WITH ALL THE CONVECTION AND LATENT HEAT RELEASE
CANNOT ARGUE WITH LOWER SURFACE PRESSURES BEING FARTHER NE BY THU
MORNING. MOST OF THE FORCING AND MOISTURE EARLY THU APPEARS TO BE
BELOW 3KM SUGGESTING LIGHT PRECIP AMOUNTS BUT WITH NO ICE
INTRODUCTION. THUS FREEZING RAIN MAY COME INTO PLAY NW WHERE TEMPS
WILL HOVER AROUND THE FREEZING MARK AS COLDER AIR CONTINUES TO
FILTER INTO THE STATE. IF SURFACE TEMPS DROP SUFFICIENTLY...AND
THATS A CONDITIONAL IF...WE MAY SEE SOME ADVISORY LEVEL ICING.
STUDIES HAVE SHOWN THAT SMALLER DROPS...WHICH WOULD BE THE CASE IN
THIS LIGHTER PRECIP/RELATIVELY SHALLOWER MOISTURE...AND BRISK WINDS
ENHANCE ICING. CONFIDENCE IN THERMAL PROFILE BEING FAVORABLE IS
NOT GREAT HOWEVER SO WILL MENTION IN HWO BUT NOT INCLUDE IN
ADVISORY AS OF YET.

BY LATER IN THE DAY THE LARGE SCALE FORCING SHOULD INCREASE HAD OF
THE PARENT SYSTEM..ESPECIALLY BY THE EVENING. WITH TEMPERATURES
JUST ABOVE FREEZING BY LATE AFTERNOON AND SUFFICIENT MOISTURE
DEPTH FOR ICE INTRODUCTION...PRECIP TYPE SHOULD FLIP TO EITHER
RAIN OR SNOW. BEST DENDRITIC FORCING LOOKS TO BE NORTH OF
FORECAST AREA BY THE TIME WE SWITCH TO SNOW NW SO COULD SEE AN
INCH OR TWO FAR NW BUT NOTHING TO JUSTIFY A HEADLINE AT THE
MOMENT. CONDITIONS MAY BRIEFLY DETERIORATE WITH LOW VISIBILITIES
DURING THE SNOW AND BRISK NW WINDS HOWEVER.

PATTERN REMAINS SIMILAR RIGHT INTO EARLY NEXT WEEK WITH DAMP AND
GENERALLY COOL CONDITIONS. PRECIP RETURNS TO THE FORECAST BY LATE
SATURDAY NIGHT AS WARM ADVECTION RETURNS. THIS WILL BE FOLLOWED BY
DEEPER FORCING WITH PASSAGE OF SURFACE SYSTEM LATE SUNDAY. LONG
WAVE TROUGH CONTINUES TO DEEPEN INTO EARLY NEXT WEEK WITH ANOTHER
SYSTEM MATURING THROUGH MID MS VALLEY...IN SOME WAYS SIMILAR TO
CURRENT SYSTEM. THIS WILL LIKELY BRING MORE WIDESPREAD TO SE IA
AND WITH MORE COOL TEMPERATURES.

&&

.AVIATION...17/12Z
ISSUED AT 648 AM CDT WED APR 17 2013

SCATTERED SHOWERS AND THUNDERSTORMS WILL PREVAIL THROUGH THE
FORECAST PERIOD.  MVFR/IFR CIGS WITH MVFR VSBYS WILL OCCUR WITH THE
THUNDERSTORMS.  AFT 18/00Z HEAVY RAINFALL AND AREAS OF FOG WILL
LIKELY KEEP MVFR/IFR VSBYS AND CIGS GOING FOR THE REMAINDER OF THE
FORECAST.  SOME HAIL IS POSSIBLE WITH ANY OF THE THUNDERSTORMS.

&&

.HYDROLOGY...
ISSUED AT 436 AM CDT WED APR 17 2013

STORM MOTION BY LATE EVENING APPEARS TO BE PARALLEL TO THE FRONT
AT 40-50KTS SUGGESTING SERN IA MAY BE ON THE NRN FRINGE OF WHAT
RESEMBLES A MADDOX SYNOPTIC FLOODING EVENT. WITH PWS TO 1.5
INCHES...EXTREMELY ABOVE NORMAL...AND WARM CLOUD DEPTHS PUSHING
10KFT HAVE ISSUED A FLASH FLOOD WATCH FOR THESE LOCATIONS FROM
THIS AFTERNOON INTO TONIGHT. RAINFALL AMOUNTS BY DAYBREAK THU MAY
REACH 2-3 INCHES WITH LOCALLY HIGHER AMOUNTS POSSIBLE. WITH
GROUNDS STILL RELATIVELY MOIST THERE AND MAINLY DORMANT VEGETATION
RUNOFF WILL BE FAIRLY HIGH. RIVER FORECAST CENTER CONTINGENCY
FORECASTS FROM TUE SUGGEST SEVERAL RIVERS MAY REACH FLOOD STAGE
OVER THE EASTERN FORECAST AREA. CANDIDATES TO BE WATCHED WOULD BE
THE CEDAR RIVER AND THERE TRIBUTARIES AND THE DES MOINES RIVER
BELOW RED ROCK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH THURSDAY MORNING
FOR APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MONROE-POWESHIEK-RINGGOLD-TAMA-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE.

&&

SHORT TERM...FAB
LONG TERM/HYDROLOGY...SMALL
AVIATION...FAB
Hazardous weather outlook, Apr 17, 9:22 AM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
922 AM CDT WED APR 17 2013

IAZ050-061-062-072>075-082>086-092>097-181100-
TAMA-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-
LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
922 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE PERIODS OF THUNDERSTORMS TODAY AND TONIGHT. SEVERE
STORMS ARE POSSIBLE AT TIMES WITH LARGE HAIL AND LOCALLY STRONG
WINDS THE PRIMARY THREATS. HEAVY RAINS ARE ANTICIPATED AS WELL
WITH TWO TO THREE INCHES OR MORE POSSIBLE BY DAYBREAK THURSDAY
WHICH COULD LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO THURSDAY...BUT SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TODAY INTO TONIGHT.
HEAVY RAINFALL AND FLOODING REPORTS ARE STRONGLY ENCOURAGED AS
WELL.

IAZ006-007-016-017-024>028-033>039-044>049-057>060-070-071-081-
181100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-ADAMS-
922 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. A FEW
STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL THE PRIMARY THREAT.
LOCALLY HEAVY RAINS MAY OCCUR AS WELL WITH WIDESPREAD ONE TO THREE
INCH AMOUNTS BY DAYBREAK THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO THURSDAY...ESPECIALLY IN
THE MORNING...BUT SEVERE WEATHER IS NOT ANTICIPATED. THERE MAY
ALSO BE A PERIOD OF LIGHT FREEZING RAIN OR FREEZING DRIZZLE EARLY
THURSDAY MORNING OVER WEST CENTRAL AND NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TODAY INTO TONIGHT. HEAVY
RAINFALL AND FLOODING REPORTS ARE ALSO ENCOURAGED.

IAZ004-005-015-023-181100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-
922 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SEVERE WEATHER IS NOT ANTICIPATED. A WINTRY MIX OF LIGHT
SLEET...SNOW...AND FREEZING RAIN IS ALSO EXPECTED AT TIMES THIS
MORNING AND AGAIN OVERNIGHT INTO EARLY THURSDAY MORNING WITH A
LIGHT GLAZING POSSIBLE. THIS MAY LEAD TO SLICK ROAD CONDITIONS IN
SOME AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT FREEZING RAIN OR SLEET MAY OCCUR EARLY THURSDAY MORNING WITH
MINOR ICE ACCUMULATIONS POSSIBLE. AFTER SWITCHING TO LIGHT RAIN
BY AFTERNOON...THE PRECIPITATION WILL SWITCH TO SNOW THURSDAY
NIGHT. SEVERAL INCHES OF SNOW WILL BE POSSIBLE WITH NORTHWEST WIND
GUSTS IN EXCESS OF 30 MPH POTENTIALLY REDUCING VISIBILITIES IN
BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER ICE AND SNOW REPORTS
ARE ALWAYS APPRECIATED.

In the hours before

Local storm report, Apr 17, 7:57 AM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
757 AM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     HAIL             CENTERVILLE             40.73N 92.87W
04/17/2013  E0.88 INCH       APPANOOSE          IA   TRAINED SPOTTER

&&

BF
Local storm report, Apr 17, 8:05 AM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 AM CDT WED APR 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             2 NNW CENTERVILLE       40.75N 92.89W
04/17/2013  E1.00 INCH       APPANOOSE          IA   TRAINED SPOTTER

            HAIL FELL FROM CENTERVILLE TO 6N OF CENTERVILLE

&&

BF
Special weather statement, Apr 17, 9:23 AM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
923 AM CDT WED APR 17 2013

IAZ061-062-073>075-082>086-092>097-171630-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...NEWTON...GRINNELL...INDIANOLA...
KNOXVILLE...OSKALOOSA...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE...
BLOOMFIELD
923 AM CDT WED APR 17 2013

...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL IOWA UNTIL 5 PM...

SCATTERED THUNDERSTORMS ARE MOVING EAST TO NORTHEAST ACROSS
SOUTHERN IOWA. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. HAIL COULD RANGE FROM PEA TO
QUARTER SIZED. STRONGER STORMS MAY BE CAPABLE OF PRODUCING ENOUGH
SMALL HAIL TO COVER THE GROUND...OR HAIL LARGER THAN QUARTER
SIZED. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE
STORMS...WHICH MAY LEAD TO PONDING OF WATER ON ROADS AND HIGHWAYS
OR IN LOW LYING AREAS.

AWB
Special weather statement, Apr 17, 9:46 AM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
946 AM CDT WED APR 17 2013

IAZ061-062-073>075-081>085-092>095-171745-
ADAMS-CLARKE-DECATUR-JASPER-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WARREN-WAYNE-
946 AM CDT WED APR 17 2013

...HEAVY RAINFALL CONTINUES OVER SOUTHERN IOWA...

AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORM EXTENDING FROM NEAR OSKALOOSA SOUTHWEST
TO NEAR BEDFORD.  THE STORMS ARE MOVING RAPIDLY NORTHEAST...HOWEVER
THE BAND IS MOVING LITTLE.

PEA SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE LIKELY THROUGH NOON.
RAINFALL OF ONE TO 3 INCHES HAS BEEN REPORTED IN PARTS OF TAYLOR
COUNTY.  LOCAL RAINFALL OF 2 TO 3 INCHES IS POSSIBLE ALONG THE
ENTIRE BAND WITH STREET FLOODING AND SOME LOWLAND FLOODING
POSSIBLE.

PEOPLE SHOULD BE ALERT TO THE POTENTIAL FOR STANDING WATER AND WATCH
FOR QUICK WATER RISES IN LOW AREAS.
Special weather statement, Apr 17, 11:25 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1125 AM CDT WED APR 17 2013

IAZ062-073>075-082>086-092>097-171830-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
1125 AM CDT WED APR 17 2013

...HEAVY RAINFALL TO CONTINUE INTO THE EARLY AFTERNOON...

AT 1112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 71 MILES
NORTHEAST OF OSKALOOSA TO 69 MILES WEST OF CENTERVILLE...MOVING
NORTHEAST AT 50 MPH...WHILE THE BAND ITSELF SINKS SLOWLY SOUTHEAST.

BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  HAMILTON...           LAMONI AIRPORT...     DECATUR CITY...
  DAVIS CITY...         LEON...               GARDEN GROVE...
  ROSE HILL...          LE ROY...             CLIO...
  DERBY...              HUMESTON...           ALLERTON...
  KEOMAH VILLAGE...     CORYDON...            MILLERTON...

PONDING OF WATER ON ROADS AND IN LOW AREAS HAS BEEN REPORTED.
PEOPLE SHOULD BE AWARE OF POSSIBLE FLOODING.
Special weather statement, Apr 17, 11:41 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 AM CDT WED APR 17 2013

IAZ073>075-082>086-092>097-171845-
WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...INDIANOLA...KNOXVILLE...OSKALOOSA...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
1141 AM CDT WED APR 17 2013

...SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL IOWA UNTIL 5 PM...

SCATTERED THUNDERSTORMS ARE MOVING EAST TO NORTHEAST ACROSS
SOUTHERN IOWA. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS. HAIL COULD RANGE FROM PEA TO
QUARTER SIZED. STRONGER STORMS MAY BE CAPABLE OF PRODUCING ENOUGH
SMALL HAIL TO COVER THE GROUND...OR HAIL LARGER THAN QUARTER
SIZED. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE
STORMS...WHICH MAY LEAD TO PONDING OF WATER ON ROADS AND HIGHWAYS
OR IN LOW LYING AREAS.

AWB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 3:41 AM CDTFlash Flood WatchDMXAppanoose, Clarke, Davis, Decatur, Jasper, Lucas and 12 more26 hr
Apr 17, 9:55 AM CDTRiver Flood WarningDMXDecatur4 days
Apr 17, 9:55 AM CDTRiver Flood WarningDMXLucas, Wayne60 hr
Apr 17, 9:55 AM CDTRiver Flood WarningDMXAppanoose58 hr
Apr 17, 11:21 AM CDTRiver Flood WarningDMXMahaska, Wapello60 hr
Apr 17, 11:21 AM CDTRiver Flood WarningDMXWapello71 hr
Apr 17, 2:17 PM CDTRiver Flood WarningDMXAppanoose, Wayne42 hr
Apr 17, 6:36 PM CDTFlash Flood WarningDMXDecatur, Ringgold6 hr

Nearby

Flash Flood Warnings in Iowa, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.